Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Tucson, AZ

June 30, 2024Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 30, 2024, 2:03 PM MST for Cochise County, Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2024, 2:03 PM MST (21:03 UTC)
Expired
Jun 30, 2024, 5:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS55 KTWC 302103
FFWTWC
AZC003-009-010015-
/O.NEW.KTWC.FF.W.0007.240630T2103Z-240701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
203 PM MST Sun Jun 30 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Cochise County in southeastern Arizona...
  Southeastern Graham County in southeastern Arizona...

* Until 515 PM MST.

* At 203 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. An automated rain gauge at Rucker Canyon has 
  recorded 2.24 inches in 30 minutes. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bowie, Chiricahua National Monument, Sunizona and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3232 10940 3188 10924 3175 10920 3155 10933
      3154 10954 3173 10965 3201 10971 3225 10976
      3244 10964

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
3 follow-up statements
171 
WGUS75 KTWC 302206
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
306 PM MST Sun Jun 30 2024

AZC003-009-010015-
/O.CON.KTWC.FF.W.0007.000000T0000Z-240701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
306 PM MST Sun Jun 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS 
AFTERNOON FOR EASTERN COCHISE AND SOUTHEASTERN GRAHAM COUNTIES...

At 306 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. An automated rain gauge at Rucker Canyon has recorded 2.32 
inches of rain. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Bowie, Chiricahua National Monument, Sunizona and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3232 10940 3188 10924 3175 10920 3155 10933
      3154 10954 3173 10965 3201 10971 3225 10976
      3244 10964

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
665 
WGUS75 KTWC 302322
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
422 PM MST Sun Jun 30 2024

AZC003-009-010015-
/O.CON.KTWC.FF.W.0007.000000T0000Z-240701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
422 PM MST Sun Jun 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS 
AFTERNOON FOR EASTERN COCHISE AND SOUTHEASTERN GRAHAM COUNTIES...

At 422 PM MST, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Bowie, Chiricahua National Monument, Sunizona and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3232 10940 3188 10924 3175 10920 3155 10933
      3154 10954 3173 10965 3201 10971 3225 10976
      3244 10964

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
470 
WGUS75 KTWC 010009
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
509 PM MST Sun Jun 30 2024

AZC003-009-010019-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-240701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
509 PM MST Sun Jun 30 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
EASTERN COCHISE AND SOUTHEASTERN GRAHAM COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3232 10940 3188 10924 3175 10920 3155 10933
      3154 10954 3173 10965 3201 10971 3225 10976
      3244 10964

$$

EDWARDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:21 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 30, 1:21 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
121 PM MST Sun Jun 30 2024

.SYNOPSIS...Active monsoon pattern for the next 7 days will bring
daily chance of showers and thunderstorms. Some storms will
generate strong winds and locally heavy rainfall.

&&

.DISCUSSION...Latest visible satellite imagery this afternoon is
showing an MCV near Rocky Point with generally partly to mostly
cloudy skies across much of southeast Arizona. The clouds held
on a bit more than expected through the midday hours so that has
certainly slowed the warming and destabilization process. Where
skies have cleared out for sufficient time, we're seeing
thunderstorms from in the last hour across portions of
Graham/Greenlee/Cochise Counties. Another mid level disturbance is
quickly approaching from the east-southeast and that will help aid
in deeper layer lift this afternoon into the evening hours. MLCAPE
values will increase to around 1000-1500 J/KG as CIN diminishes over
the next hour or two. This will be enough to result in convective
development and the latest HRRR and UofA WRF model runs are in
agreement on this. Given the anomalously high moisture levels, flash
flooding will be a concern along with strong and gusty outflow winds
as DCAPE values range from about 800-1200 J/KG across our forecast
area. These gusty outflow winds may produce a large area of blowing
dust to the NW of Tucson. A Blowing Dust Advisory is in place for
this and any short fuse intense dust storms will be covered with
Dust Storm Warnings if needed. Convective activity may persist well
into the evening hours, especially from Tucson westward.

Abundant moisture remains in place for Monday, though just how much
activity we see will partially be dependent on what takes place
today/tonight. The flow does become a bit more southwesterly on
Monday. The moisture will remain with us through about Wednesday
with PWAT values ranging from about 1.4 inches to 1.7 inches across
the forecast area to keep the active period ongoing. Thereafter,
the ensembles are showing the mid/upper high reconsolidating to our
north/northwest. This will change the flow to become more
northeasterly. However, some drier air will also start filtering in
from the north and keep the best chances for daily showers and
thunderstorms from Tucson south and eastward.

&&

.AVIATION...Valid through 02/00Z.
SCT-BKN clouds at 8-12k ft AGL thru the fcst period. Scattered-
numerous SHRA/TSRA 30/20Z-01-04Z, then becoming isolated -SHRA/-TSRA
overnight. Another round of SCT -SHRA/-TSRA aft 01/18Z thru the end
of the fcst period. Expect brief MVFR conds nr storms. SFC winds 10
kts or less with the occasional afternoon gusts, except stronger due
to gusty outflows from storms. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Relatively deep moisture will stick around through
the forecast period. Scattered ton numerous showers and
thunderstorms this afternoon and tonight. The upcoming week will see
daily chances of afternoon and evening showers and thunderstorms.
Strong and erratic gusty winds of 40 mph or higher can be expected
with any storm  development, along with locally brief heavy
rainfall. Outside of  thunderstorm winds, 20-foot winds will
generally be 15 mph or less each  afternoon with the occasional gust
of 20 mph. Min RHs will generally be around 20% in the valleys and
30s in the mountains with good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory from 3 PM this afternoon to 10 PM MST this
  evening for AZZ502-504>506.

 Flood Watch from this afternoon through this evening for
  AZZ502>507-513>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:36 PM MSTDust Storm AdvisoryTWCCochise114 min
Jun 29, 11:05 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz40 min
Jun 30, 2:00 AM MSTBlowing Dust AdvisoryTWCPima, Pinal18 hr
Jun 30, 2:00 AM MSTFlood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz17 hr
Jun 30, 1:27 PM MSTSevere Thunderstorm WarningTWCCochise, Graham48 min
Jun 30, 1:57 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jun 30, 2:47 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jun 30, 3:17 PM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Jun 30, 3:19 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz41 min
Jun 30, 3:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jun 30, 3:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jun 30, 3:55 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz50 min
Jun 30, 4:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jun 30, 4:29 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.